Lyrica and Weight Gain
Weight gain is among the most common side effects associated with Lyrica. Naturally, this is of great concern to the medical community as well as to patients who use Lyrica or are considering use of the drug for their treatment.
Up to 20% of those taking Lyrica report an increase of body weight after taking the drug. Weight gain does seem to be dose related. People taking less medication tend to gain less weight while those taking more tend to gain more. Weight gain may be more serious in people who have diabetes or take other medications to treat diabetes, or for people who have other medical conditions.
Suggestions for those who experience weight gain
If weight gain is bothersome while taking Lyrica, there are several measures that can be taken to try to lose weight.
- Eat balanced, heart-healthy meals.
- Include lean meats, whole grains, fruits and vegetables, and heart-healthy essential oils.
- Avoid sugar, fried foods, and processed foods.
- Add exercise as tolerated by your physical condition.
- Drink 8 to 10 glasses of water daily to help you feel full.
An additional option for some may be lowering the dosage of Lyrica. This is a decision made by the healthcare practitioner and patient together and the results will vary from patient to patient.
Rapid Weight Gain
Rapid weight gain has been reported as a rare side effect of Lyrica. Rapid weight gain is defined as sudden, unexplained weight gain that is not accountable to lifestyle, and should not be confused with conventional weight gain. This is a symptom that should be addressed immediately as it can be a sign of a more serious underlying problem, such as fluid retention or congestive heart failure which are both side effects of Lyrica.
If a Lyrica user experiences rapid weight gain, they should consult their healthcare provider right away. This is also true for any sudden swelling in the hands, legs or feet, as this can also be a sign of fluid retention.
Lyrica is an effective drug for the treatment of seizures, nerve pain and fibromyaligia, as well as other illnesses. However, weight gain is one of its more common side effects. There are many ways to address the effects of Lyrica on weight. Modifying diet and increasing physical activity are healthful choices that can help, as well as increasing water intake. Other options, such as lowering the dosage of Lyrica, can also be explored with the help of a healthcare provider.